H-Index
18
Scimago Lab
powered by Scopus
eISSN: 1941-5923
call: +1.631.629.4328
Mon-Fri 10 am - 2 pm EST

Logo

Medical Science Monitor Basic Research
MSMbanner

Annals
ISI-Home

Get your full text copy in PDF

Pleural Effusion Secondary to Dasatinib Following Allogenic Hematopoietic Stem Cell Transplantation

Riyadh R. Alrubaye, Celine A. Fadel, Comfort Y. Adewunmi, Loida Del Rio Lopez

(Department of Hospital Medicine, North East Georgia Health System, Gainsvellie, GA, USA)

Am J Case Rep 2021; 22:e932711

DOI: 10.12659/AJCR.932711


BACKGROUND: Pleural effusions are frequently seen among patients with hematopoietic stem cell transplantation (HSCT). In the majority of cases, they are related to infections and volume overload. Medications have also been reported to cause pleural effusion in the general population, albeit very rarely. Dasatinib-induced pleural effusion has been reported in patients with chronic myeloid leukemia but not in those with HSCT. We here report a case of dasatinib-induced pleural effusion following HSCT for acute lymphocytic leukemia (ALL). The proposed mechanism of dasatinib-induced pleural effusion involves build-up of fluid due to an immune-mediated vascular insult.
CASE REPORT: A 72-year-old man who received HSCT for ALL was treated with dasatinib to prevent a recurrence. After 6 months, the patient was admitted to the hospital for pneumonia, which was observed as bilateral pleural effusion upon chest X-ray. After completing the antibiotics course, he developed recurrent pleural effusion during hospitalization. Repeated thoracentesis of the fluid revealed an exudative lymphocytic effusion with negative culture and cytology. Dasatinib was withdrawn and the pleural effusion resolved gradually.
CONCLUSIONS: In patients with dasatinib-induced pleural effusions following HCTS, withdrawal of the drug leads to symptom resolution, thereby avoiding unnecessary procedures. This case illustrates that dasatinib-induced pleural disease typically manifests with lymphocytic exudative fluid. Physicians should be aware that pleural effusion is a possible medication-related adverse effect, which may be missed in cases of infection in patients following HSCT.

Keywords: Bone Marrow Transplantation, dasatinib, Drug-Related Side Effects and Adverse Reactions, Hematopoietic Stem Cell Transplantation, Medication Reconciliation, Pleural Effusion

This paper has been published under Creative Common Attribution-NonCommercial-NoDerivatives 4.0 International (CC BY-NC-ND 4.0) allowing to download articles and share them with others as long as they credit the authors and the publisher, but without permission to change them in any way or use them commercially.
I agree